Discussions By Condition: I cannot get a diagnosis.

Breathing Problems...help

Posted In: I cannot get a diagnosis. 5 Replies
  • Posted By: diloui
  • September 19, 2008
  • 10:37 AM

For the last few years on and off I have had difficulty breathing when I first get up. Sometime I use my daughters inhaler and it helps a little bit. But with this I also get a hot feeling, it is like all my blood is rising to the my head and sometimes a pounding headache come with it. I can feel my heart beat in my head. Sometimes with diziness. It has been re-occurring for a few years now. I literally have to sit and relax and try to take control of the situation. It is a very frightening experience. I have tried to lay back down until it passes and getting up slowly but nothing works. I asked a doctor about it a few years ago and he basically said it there was nothing to worry about without running any tests. I did have an MRI done last April due to vision problems and a history of Anurisms in my family.
PLEASE does anyone else suffer from this? I'm ready to go crazy! :eek:

Reply Flag this Discussion

5 Replies:

  • First, it's probably not a good idea to use your daughter's inhaler *unless* you have a diagnosis of whatever she has (asthma, I assume). And even then, still not a good idea to use aother person's meds. It could be migraine, or something with your heart, and yes, you should ask about aneurysms since they run in your family. Bottom line, get checked out. Get a second opinion if your doctor fails to act.
    aquila 1263 Replies
    • September 19, 2008
    • 04:36 PM
    • 0
    Flag this Response
  • I have used my ventolin for 40 years and now after menopause I get the same effects you get. It dilates vessels so that could explain the pounding head feeling. I am not giving it up though.Early morning breathing problems coupled with coughing in the morning could be signs of chronic obstructive pulmonary disorder? disease? (COPD). Loads of big pharm drugs for it.
    chrismia 159 Replies
    • September 19, 2008
    • 05:02 PM
    • 0
    Flag this Response
  • Thank you for all that answers :)it isnt just the breathing though. my face gets very hot and red sometimes...the breathing has sometimes gotten to the point where i panic and have to sit and relax and talk myself out of itbecause it feels like I cant breath :eek:
    diloui 2 Replies
    • September 19, 2008
    • 08:04 PM
    • 0
    Flag this Response
  • Well there' a very good reason for the response you're experiencing. Realize that asthma medications of the type described are vasodilators. The body must naturally respond when rising in the morning from bed because in a suppine position, your blood pressure is lower and the heart and vascular system is not required to work against gravity like it is required to do when you sit or stand up. Realize that perfusion is required to keep steady blood flow to the brain and even slight changes will produce a response from baroreceptors in the carotid arteries that signal the cardiac center in the brain to increase cardiac force so that blood pressure is increased in order to maintain perfusion. This is why persons feel their heart pounding on occasion, the consequence of increased cardiac force. Many people can feel pressure pulsing at the level of the neck, even hear it in some cases due to something called pulsitile tinnitus. It is an entirely normal reaction, but you are aggrevating it by forcing vasodilation and hence, lowering your blood pressure while the body is trying to alternatively raise it. When you use a vasodilator under certain condiitions, you're working against the body's natural reaction to a change in gravity, the vessels are dilated and your face becomes cherry red with hot flashes or sensations. The reason that you feel it is working against your breathing difficulty is due to the fact that it is relieving a congestive condition of the mucous membranes within the sinuses. Most people who complain of difficulty breathing in the morning actually have nothing wrong with their lungs or lung capacity, but rather a developing congestive condition due commonly to some type of allergen exposure that swells the linings of the sinuses and nasal turbines. When attempting to draw a breath, patients claim it is difficult to inhale and their lungs "feel heavy." Another common cause for the congestive condition is due to vasomotor rhinitis, in which the condition of the air causes a reaction by the mucous membranes. Many persons have experienced this when walking from a cold room to a hot one or vice versa. People who use their air conditioner at high volumes do not realize that within a specific area, the AC can cause the air to become very dry. Hence, they wake in the morning on occasion to find that they have difficulty getting air because most people do not mouth breathe when sleeping, so it causes shallow breathing to some extent. It's sort of an air-starvation that causes immediate concern in patients that is soon accompanied by fear that something is wrong, so their throat may tighten up or they may begin trying to get a deep, inspirational breath but cannot. It can cause light-headedness and in some cases, even difficulty swallowing. Panic thresholds are also not uncommon, which tend to alter blood gases and further aggrevate breathing difficulty. My suggestion here is to focus on environmental causes like an AC without a humidifier. Secondly, you can improve conditions by keeping the nasal turbines moist with a nasal wash that is simply normal saline to help keep the mucous membranes moist. There are medications that can help reduce mucous membrane swelling and you should discuss alternatives with your primary care physician. Lastly, if you have other symptoms such as edema or swelling in your ankles or hands and generally experience air starvation, then my suggestion is to speak with your doctor about whether a plain chest film is warranted to look for any signs of pulmonary congestion. I sort of doubt it's the case, but if symptoms are present, then further investigation would be warranted. I do not recommend that you continue using your daughter's asthma inhaler. Incidentally, aneurisms do not demonstrate the type of symptoms you are describing. Best regards, J Cottle, MD
    JCottleMD 580 Replies
    • September 19, 2008
    • 10:55 PM
    • 0
    Flag this Response
  • Thank you!:d
    diloui 2 Replies
    • September 19, 2008
    • 10:59 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.